Updated date:

My Experience With Zoloft (Sertraline): Crazy Sweating

Celine is a Witch and Mystic with lived experience of anxiety, major depression, bulimia, and ADHD.

It wasn't quite this bad, but sometimes it got close.

It wasn't quite this bad, but sometimes it got close.

Why I Started taking Zoloft / Sertraline

I took Zoloft for a little over a year from about 2014-2015. I decided, despite my general reluctance to take medication, to begin taking prescription meds for my anxiety.

My anxiety had accelerated to the point where I thought I had a heart problem, because I kept feeling like I couldn’t breathe and was about to have a heart attack. My dissociation at the time was also very severe; I remember staying up all night because I couldn’t sleep (my heart and thoughts were racing too fast) and going out to sit on the balcony and watch the sunrise. I was terrified that I was being pulled up into the sky, and would not be able to return to my body. It was bad.

In desperation, I went to my GP and asked for mental health meds. She chose Zoloft because she said it was weight-neutral, meaning I was not likely to gain weight on it (I was also in recovery from bulimia, so gaining weight would have made me feel exponentially worse). I do not recall her educating me on the potential side effects, but perhaps she did. She started me on a small dose and told me to come back in 2 weeks so that we could assess.

Initially, I was quite happy! I didn’t gain weight on it, which was a huge relief... and I had no perceivable side effects... However... I began to have an unpleasant symptom: increased sweating.

my-experience-with-zoloft-sertraline-crazy-sweating

Did It Work?

The short answer? Yes, and no.

The Zoloft did work, though I’d say it took 1-2 months to feel the full effects, which is normal with mental health meds. I slowly began to feel less anxious. I didn’t feel like I was having heart attacks anymore, and my sleep and overall mood stabilized.

After about 6 months on it, I was stable enough to start working part-time again (I had been unable to work for about a year, because my depression, anxiety, and bulimia were so disabling).

Initially, I was quite happy! I didn’t gain weight on it, which was a huge relief; I could function better in my day-to-day life, and I had no perceivable side effects (I hadn’t gotten any nausea or diarrhea, for example). However, in the late winter/early spring of 2015, at my stressful part-time job, I began to have an unpleasant symptom: increased sweating.

The sweating was so intense that I'd feel rivulets of armpit sweat snake their way down my arm.

This was my life for 4 years.

This was my life for 4 years.

A New Problem

Sweating is already a symptom of anxiety, and I had already experienced increased sweating when I was anxious since at least adolescence, but it was never a big deal and not something I really noticed. Now, working in a high-stress hair salon, it became a huge problem. I was sweaty for hours during the day. The armpits of my shirts were dark and sopping wet; I had to go to the bathroom and pat them dry frequently throughout the day.

The sweating was so intense that I'd feel rivulets of armpit sweat snake their way down my arm. The hair at my forehead and the nape of my neck was drenched. My upper lip and forehead sweat so intensely that there were visible beads of moisture and it started washing my make-up off after a few hours (I also had to wipe my upper lip constantly). It was embarrassing to sweat so visibly all day, even though the sweat didn’t really smell.

Whenever this happened, I also felt very hot, so I ran my wrists and hands under cold water constantly during the day. Eventually, I could only wear black shirts because my armpit sweat was so profuse that it stained the armpits of all my light-coloured shirts.

As anxious as I had been for years before taking Zoloft, I had never had this experience. At first, I attributed it to the stress of my new job, but the sweating continued when I was out with friends, or taking the bus, or even sitting at home.

my-experience-with-zoloft-sertraline-crazy-sweating

"The SSRI Sweats"

I asked my aunt, who has been on virtually every mental health medication at some point, if what I was experiencing was something she had experienced.

She replied, nonchalantly, “Oh, yeah. I call them the SSRI sweats.” I googled it later, and apparently, yes, this is a fairly common side effect of Zoloft, and other SSRIs.

My doctor hadn’t informed me of this. But even if she had, I was livid. I took these pills to reduce my anxiety, much of which was social anxiety centering around how I looked and how I was perceived by others, and this medication, which had helped initially, had given me a new problem to be anxious about.

Whenever I had to face a client or a coworker, beaded with sweat, wiping my face every few minutes, it only made me more embarrassed and more anxious. On balance, I decided it wasn’t worth it anymore, and I transitioned off of it late in the summer of 2015.

my-experience-with-zoloft-sertraline-crazy-sweating

Did the Sweating Stop?

Nope.

Unfortunately, the sweating did not stop when I stopped taking Zoloft. It continued for 4 years afterwards, and only reduced significantly in 2019. I was also not told that the side effects of prescription medication could linger long after the medication is stopped.


Am I Against Mental Health Medication? Do I regret taking Zoloft?

No, and not totally.

However, I do think anyone considering taking prescription mental health meds should be fully educated and aware of all possible side effects (even the lesser-known/obscure ones), so that they can make an informed choice.

Part of the issue I had was that my GP was negligent, and did not do a good job educating me of potential side effects. On balance, I do not totally regret taking Zoloft, as it did help in some ways.

However, I wish that I'd had the option of taking CBD extract or ingesting a high-CBD strain of cannabis instead, as that is now what I use with much greater success. More on that in an upcoming article!

This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.